Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 42, NWS Paducah, KY

July 17, 2023Butler County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 17, 2023, 5:20 PM CDT for Butler County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2023, 5:20 PM CDT (22:20 UTC)
Expired
Jul 17, 2023, 8:37 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Butler County, MO

The radar

The Paducah radar (KPAH), 151 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2138 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:38 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 17, 2:38 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
238 PM CDT Mon Jul 17 2023

.SHORT TERM...(Tonight through Wednesday night)
Issued at 228 PM CDT Mon Jul 17 2023

Challenging forecast ahead with multiple hazards ranging from severe
to flash flooding potential during the short term period. There may
also be some heat concerns on Wednesday across southwest portions of
the cwa.

Convective activity this morning diminished rather quickly and
clouds have thinned out. Latest mesoanalysis reveals the highest
instability west of the Mississippi River across MO/AR. However,
sufficient instability is in place across southern IL as well. Shear
values of 35-40 kts are present. Convection should develop to our
northwest within the next couple of hours and spread southeast into
our area. A few of the CAMs indicate an entire line of storms may
blow up by early evening and sweep through much of the cwa. There
are already a few storms going up by STL along with more activity
further southwest along I-44 in MO. Whatever materializes
should largely be out of the cwa by 03z.

A general lull in activity is expected overnight into Tuesday.
Thereafter, a concerning scenario is unfolding for the late Tuesday
evening through Wednesday morning period. A disturbance in the west-
northwest flow will slide across the lower Ohio Valley during this
time. A healthy surge of moisture leads to precipitable water
values as high as 2.2". CAMs have been in good agreement with
training convection across southern IL into southwest IN or
northwest KY. The probability matched mean from the 12z HREF
indicates a swath of 3-5", with localized higher readings not out
of the whelm of possibility. Much of this will likely fall in a
3-6 hour window as well. WPC has upgraded a portion of the area to
a moderate risk for excessive rainfall. We will need to monitor
this period closely, as some significant flash flooding potential
exists.

On Wednesday, the ridge across the southwest U.S. will try to flex
northeastward some into our area. However, how warm we get will be
somewhat dependent on leftover clouds from the overnight convection
Tuesday night. Southeast Missouri has the best shot to experience
temperatures exceeding 95 and heat index readings of 105+, which may
lead to a Heat Advisory being needed.

.LONG TERM...(Thursday through Monday)
Issued at 228 PM CDT Mon Jul 17 2023

Shower and thunderstorm chances continue Thursday into at least the
first part of Friday as disturbances within the west-northwest flow
swing through. A cold front is expected to make passage late
Thursday into early Friday. Behind the boundary, less humid air will
flow into the region for next weekend. This should lead to drier
conditions as well, but there is at least a hint that another piece
of energy will dive down into the trough in place leading to some
rain potential again by next Sunday. For now will keep with the NBM
silent PoPs though.

Temperatures will actually be slightly below normal next weekend
with highs in the mid to upper 80s and lows falling into the low to
mid 60s. Dewpoints only in the upper 50s to lower 60s will lead to
heat index readings remaining below 90.

&&

.AVIATION...
Issued at 1226 PM CDT Mon Jul 17 2023

Challenging forecast regarding convective evolution this
afternoon, but should see some development by later afternoon that
lingers into the evening. Confidence isn't high in areal coverage
and timing at any one terminal though so maintained VCTS mention
for now. Activity should decrease and leave behind a mainly dry
overnight into Tuesday morning. Conditions should be primarily VFR
throughout the period, except possible brief reductions within
any convection.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...SP
AVIATION...SP
Hazardous weather outlook, Jul 17, 3:12 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
312 PM CDT Mon Jul 17 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
312 PM CDT Mon Jul 17 2023 /412 PM EDT Mon Jul 17 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected late this afternoon and evening.
A few storms may become severe. Damaging winds and large hail will
be the main concerns. Heavy rainfall and localized flooding may
occur with stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On and off chances of thunderstorms will continue through Friday
evening. Some strong to severe storms will be possible Tuesday
afternoon through Wednesday evening, with damaging winds and hail
being the primary concern. A potentially significant flash flooding
threat may develop Tuesday night across parts of southern
Illinois, southwest Indiana, and northwest Kentucky.

Heat index readings will approach 105 degrees Wednesday afternoon,
especially in southeast Missouri, far west Kentucky and southwest
Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of the region
through this evening.

In the hours before

Local storm report, Jul 17, 1:56 PM CDT, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
156 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     Hail             1 NNE Piedmont          37.16N 90.69W
07/17/2023  E1.50 inch       Wayne              MO   Broadcast Media

            Time estimated.

&&

DW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:08 PM CDTSpecial Weather StatementPAHCrittenden, Livingston37 min
Jul 17, 3:02 AM CDTSpecial Weather StatementPAHPerry28 min
Jul 17, 3:11 AM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Perry34 min
Jul 17, 3:38 AM CDTSpecial Weather StatementPAHFranklin37 min
Jul 17, 4:34 AM CDTSpecial Weather StatementPAHFranklin, Saline, Williamson26 min
Jul 17, 6:05 AM CDTSevere Thunderstorm WarningPAHPerry40 min
Jul 17, 11:00 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHButler, Carter, Wayne22 min
Jul 17, 4:54 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard, Wayne36 min
Jul 17, 5:24 PM CDTSpecial Weather StatementPAHButler51 min
Jul 17, 5:31 PM CDTSevere Thunderstorm WarningPAHBollinger, Stoddard, Wayne44 min
Jul 17, 5:33 PM CDTSevere Thunderstorm WarningPAHButler42 min
Jul 17, 5:41 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Wayne49 min
Jul 17, 5:59 PM CDTSevere Thunderstorm WarningPAHNew Madrid, Scott, Stoddard46 min
Jul 17, 6:12 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Stoddard, Wayne48 min
Jul 17, 6:28 PM CDTFlash Flood Warning Considerable damage threatPAHButler2 hr
Jul 17, 6:40 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott, Stoddard50 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.